August 11, 2008,
J.R. asks from Romeoville, IL on August 10, 2008
Surgery for Pericoronitis & Meds
Hi ladies! I recently made a trip to the dentist & was told that I have Pericoronitis. I was shocked, since I am a fanatic about taking care of my teeth! However, I was told that this was caused because my wisdom tooth never fully made it all the way through my gums, which has caused the tissue to get inflamed & seperate from the tooth, which is causing food particles to get trapped there! Unfortunately, even flossing doesn't help very much because part of the gum overlaps the tooth!
My dentist recommended that I get my wisdom teeth pulled out. My issue is that I take meds for PPD (Zoloft & Klonopin) which, even though I am not depressed anymore, I have been advised to take for at least a year, since I went off of them shortly after having my son & had a BAD relapse! I am concerned about the effects of the pain meds they will give me for surgery, combined w/ my anti-depressant & anti-anxiety pill. I have a son to take care of who is into EVERYTHING & I can not afford to be completely loopy or sick if this surgery has to happen. I talked w/ my psychiatrist about this & he said "ahh, it should be fine!" (side note: I hate this guy...he is a real jerk & he's leaving the practice soon- THANK GOD!) but obviously I don't trust that comment very much! I'm just wondering if any of you are dentists or the like that could give me some insight & advice. Thanks in advance! Love, love, love this website!
J.B. answers from Chicago on August 11, 2008
K.S. answers from Chicago on August 11, 2008
I am not a dentist, but my daughter had a friend who was a young single mom at the time. She was also on anti-depressants and visited a dentist in Texas. He gave her some pain meds after the treatment, which she filled at another pharmacy. A few hours later she was dead. The drug interaction was the autopsy report. So be careful what you take. Check with each doctor and explain what other meds you are taking and above all get all your prescriptions filled through the same pharmacy. Ask them as well, if your meds are good together.
Moms recommend the following deals from Mamapedia:
G.D. answers from Chicago on August 11, 2008
I am a practicing periodontist. I usually prescribe alternating doses of tylenol extra-strength and motrin for my patients after surgery. They rarely need any narcotics. My pain med regimen involves alternating every three to four hours...tylenol at 12 noon, motrin at 3pm, tylenol at6pm, motrin at 9pm and so on. The thing to remember is to keep ahead of the pain and don't wait to feel the pain before you take the tylenol or motrin. I advise my patients to take the alternating doses for the first two to three days. I just had knee surgery myself and cannot take narcotics (it makes me sick and I am also breastfeeding) and the tylenol motrin regimen worked great. Best of luck to you! See if you can get some extra help around the house with your son for the first few days post-op, you may want to rest.
D.P. answers from Chicago on August 11, 2008
I have a dental practice in Franklin Park. I have used dental lasers in my practice since 1990. Usually it is best to remove the tooth; however, if it in a good position, we can perform a minor surgical procedure called an operculectomy. With the use of a laser usually there is minimal post-op pain.
Most patients who are on the meds that you take can have the treatment done with the use of nitrous oxide (laughing gas) and local anesthetic. If you need further information contact me at ###-###-####.
Dr. D. R. Pietrini
J.N. answers from Chicago on August 11, 2008
You should ask your pharmacist. When you do, don't tell him that you already asked your doctor, so that you know he's not just agreeing with him. Let him think you haven't asked anyone yet.
You need to take care of your mouth, too. Mouth infections can quickly spread to your bloodstream, and are therefore more likely to make you very very sick. Whatever the answers are concerning your meds, you still need to take care of this. Whoever will be watching your son during the procedure might be able to stick around during the recovery time too. After I had my wisdom teeth out, I threw up for two days straight from the anesthesia, so some help during your recovery would definitely be in order. You may sail smoothly right through, but better to be prepared.
H.S. answers from Chicago on August 11, 2008
I would think that it would depend on the meds that they give you. When I got my lasik done, I was on xanax and they gave me valium. I didn't care what they did. It wore off in a few hours. When I got my wisdom teeth pulled, I was given Tylenol w/ Codine (#3). That took care of the pain and didn't effect me. The first time I had taken it, it made me sleepy. Most doctors up here seem to like to give people vicodin. When I am on that, it makes me nauseous and out of it. I took it for cramps. I wasn't taking any kolonpin or xanax at the time. Those just seem to multiply the effects of anything else that I would take. I second the person who said to ask a pharmacist...they have been invaluable to me. If your surgery goes well for the wisdom teeth, like mine did, I only needed the Tylenol for the first day...that's a day of rest anyways...you'll need someone to take care of your son then. I ended up with a dry socket (probably from coughing since I caught brochitis at the same time), and then I need the pain meds again until the doctor fixed it. Okay, enough rambling. I think that you will do fine if you get the right meds to combine. The pharmacist can tell you that, and you could share that with the dentist that you prefer x.